Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS La Crosse, WI

July 22, 2017Chickasaw County, Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 22, 2017, 1:21 AM CDT for Chickasaw County, Howard County, Winneshiek County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 1:21 AM CDT (06:21 UTC)
Expired
Jul 22, 2017, 2:00 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Chickasaw County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KARX 220621
SVRARX
IAC037-089-191-220700-
/O.NEW.KARX.SV.W.0180.170722T0621Z-170722T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
121 AM CDT SAT JUL 22 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Howard County in northeastern Iowa...
  Southwestern Winneshiek County in northeastern Iowa...
  Northeastern Chickasaw County in northeastern Iowa...

* Until 200 AM CDT

* At 121 AM CDT, a severe thunderstorm was located near Protivin, or
  11 miles south of Cresco, moving northeast at 20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Protivin around 130 AM CDT. 
  Fort Atkinson around 145 AM CDT. 
  Spillville around 150 AM CDT. 
  Ridgeway around 155 AM CDT. 

Other locations impacted by this severe thunderstorm include Jackson
Junction, Lake Meyer County Park, County Roads V 58 And A 46,
Bluffton and County Roads V 56 And B 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 9221 4323 9231 4341 9192 4312 9188
TIME...MOT...LOC 0621Z 239DEG 18KT 4320 9216 

HAIL...1.25IN
WIND...<50MPH
 
$$

Wetenkamp
2 follow-up statements
415 
WWUS53 KARX 220646
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
146 AM CDT SAT JUL 22 2017

IAC037-089-220655-
/O.CAN.KARX.SV.W.0180.000000T0000Z-170722T0700Z/
Howard IA-Chickasaw IA-
146 AM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD AND
NORTHEASTERN CHICKASAW COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.

LAT...LON 4313 9205 4319 9208 4326 9208 4333 9195
      4312 9188
TIME...MOT...LOC 0645Z 242DEG 13KT 4323 9201 

$$

IAC191-220700-
/O.CON.KARX.SV.W.0180.000000T0000Z-170722T0700Z/
Winneshiek IA-
146 AM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN WINNESHIEK COUNTY...

At 145 AM CDT, a severe thunderstorm was located near Spillville, or
11 miles southeast of Cresco, moving northeast at 15 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Fort Atkinson around 150 AM CDT. 
  Spillville around 155 AM CDT. 
  Ridgeway around 200 AM CDT. 

Other locations impacted by this severe thunderstorm include Conover
and Lake Meyer County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4313 9205 4319 9208 4326 9208 4333 9195
      4312 9188
TIME...MOT...LOC 0645Z 242DEG 13KT 4323 9201 

HAIL...1.25IN
WIND...<50MPH
 
$$

Wetenkamp
816 
WWUS53 KARX 220700
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
200 AM CDT SAT JUL 22 2017

IAC191-220709-
/O.EXP.KARX.SV.W.0180.000000T0000Z-170722T0700Z/
Winneshiek IA-
200 AM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINNESHIEK COUNTY
WILL EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4313 9205 4319 9208 4326 9208 4333 9195
      4312 9188
TIME...MOT...LOC 0659Z 239DEG 18KT 4326 9194 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:54 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 21, 11:54 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1154 PM CDT Fri Jul 21 2017

.SHORT TERM...(Tonight through Saturday Night)
Issued at 230 PM CDT Fri Jul 21 2017

Current trends show a large shield of showers and embedded
thunderstorms basically along and south of I-94. Some spotty heavier
rains occurred this morning across southeast MN/northeast IA with
amounts in the 3-4 inch range. With that, and expected re-
development this afternoon, expanded the Flash Flood Watch to
include Mitchel, Floyd, Chickasaw, and Fayette counties in northeast
IA.

Existing complex of showers and storms pushed cooler outflow
southward to near I-80 in Iowa. So, previous thinking of return flow
on the backside of this complex reaching up through I-94 has
diminished. Attention more focused now on areas across northeast IA
into far southwest WI this afternoon into this evening where
impressive nose of moisture transport will exist. Moisture transport
is firing additional storms over this outflow boundary as
precipitable water values push near 2.5 inches. In addition, plenty
of CAPE/shear for severe potential. Main threats through this
evening will be torrential/possible flooding rainfall and damaging
winds. All things considered, will lop off northern portions of
Flash Flood Watch and keep it going across northeast IA into far
southwest WI.

Shower/thunderstorm chances will be seen Saturday mainly along and
north of I-94 as a weak mid-level/surface trough ripples southeast
across the area. Farly decent CAPE available along with decent
shear, so cannot rule out a stronger storm or two north of I-94.
Otherwise, warm and still humid with highs topping out in the 80s. A
few showers and isolated storms still possible into Saturday night
northeast of I-94 with mid-level trough and steeper lapse rates.
Look for overnight lows

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Fri Jul 21 2017

Cooler/drier air filters in on Sunday thanks to Canadian high
pressure sinking southward into the region. Still could see a small
chance of a shower/thunderstorm across north central WI with
lingering steeper lapse rates up that way.

Look for pleasant/dry conditions hang on through Monday as high
pressure drifts overhead. Looks like readings will top off in the
70s with dew points in the upper 50s/lower 60s.

Shower/thunderstorm chances return Tuesday and linger through Friday
as northwest flow aloft bring a couple systems through the region.
Otherwise, seasonably warm.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1154 PM CDT Fri Jul 21 2017

MVFR to IFR conditions are expected at the TAF sites tonight in
low stratus and BR. Ceilings will rise to VFR and visibilities
will improve in the 12 to 14 Z timeframe Saturday. BKN to OVC
skies are then expected with the potential for scattered showers
and thunderstorms.

&&

.HYDROLOGY...
Issued at 230 PM CDT Fri Jul 21 2017

Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. With southward shift of
heavier rain threat, conditions should continue to improve for areas
basically north of I-90. Showers and thunderstorms across northeast
Iowa into far southwest WI will continue flash flood threat into
tonight. Those along waterways really need to pay very close
attention to the weather today, and be prepared to act quickly if
heavy rains again develop.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 9 AM CDT Saturday for WIZ053>055-061.

MN...None.
IA...Flash Flood Watch until 9 AM CDT Saturday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Wetenkamp
HYDROLOGY...DAS
Hazardous weather outlook, Jul 21, 2:25 PM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
225 PM CDT Fri Jul 21 2017

IAZ008>011-018-019-029-030-WIZ053>055-061-221200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
225 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and central into southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through tonight.

Thunderstorms have weakened, but another round of thunderstorms
is expected between 4 and 10 pm. This time period is of greatest
concern for additional flash flooding. Additionally some of the
storms could be severe, mainly along and south of U.S. Highway 18.
Damaging winds are the main hazard, though large hail cannot be
ruled out.

Flooding will continue along the Kickapoo river.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue along the Kickapoo river through the
weekend.

Additional thunderstorms are possible area wide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-221200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
225 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for a portion of north central
Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible, mainly through this evening.
Lightning and brief heavy rainfall will be the main hazards with
the storms.

Flooding will continue along the Trempealeau and Kickapoo rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue along the Trempealeau and Kickapoo rivers
through the weekend.

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

AJ

In the hours before

Local storm report, Jul 21, 11:37 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      GUTTENBERG              42.79N 91.10W
07/21/2017                   CLAYTON            IA   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES DUE TO INUNDATION,
            ROCK SLIDES AND MUD SLIDES.

&&

RLB
Local storm report, Jul 21, 11:39 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             WEST UNION              42.96N 91.81W
07/21/2017  E0.75 INCH       FAYETTE            IA   PUBLIC

&&

RLB
Local storm report, Jul 21, 11:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HEAVY RAIN       GLEN HAVEN              42.83N 91.07W
07/21/2017  E3.00 INCH       GRANT              WI   LAW ENFORCEMENT

            3 INCHES OF RAIN IN 1.5 HOURS.

&&

RLB
Local storm report, Jul 21, 11:49 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     FLASH FLOOD      PLATTEVILLE             42.74N 90.48W
07/21/2017                   GRANT              WI   LAW ENFORCEMENT

            NUMEROUS STREETS FLOODED, MANY HOUSES
            SURROUNDED BY WATER AND BASEMENTS FLOODED.

&&

RLB
Local storm report, Jul 22, 12:45 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     FLASH FLOOD      1 WNW GUTTENBERG        42.80N 91.13W
07/22/2017                   CLAYTON            IA   EMERGENCY MNGR

            3 RESIDENTIAL RESCUES UNDERWAY. ONE ON SOUTH
            CEDAR CREEK NEAR COUNTY RD. C7X AND OTHERS
            ON MINERS CREEK RD.

&&

LAWRENCE
Local storm report, Jul 22, 12:56 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLASH FLOOD      CASSVILLE               42.72N 90.99W
07/22/2017                   GRANT              WI   LAW ENFORCEMENT

            PARTS OF HIGHWAY 81 BETWEEN BEETOWN AND
            CASSVILLE HAVE BEEN WASHED OUT. ALSO,
            CURRENTLY 5 PEOPLE TRAPPED DUE TO HIGH WATER
            IN RESIDENCES NEAR CASSVILLE.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:06 PM CDTRiver Flood WarningARXClayton38 hr
Jul 21, 9:06 PM CDTRiver Flood WarningARXClayton63 hr
Jul 21, 10:18 PM CDTFlash Flood WarningARXChickasaw, Clayton, Fayette12 hr
Jul 21, 11:54 PM CDTFlash Flood WarningARXChickasaw, Floyd10 hr
Jul 22, 9:56 AM CDTAreal Flood WarningARXClayton24 hr
Jul 22, 10:09 AM CDTAreal Flood WarningARXChickasaw, Clayton, Fayette24 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.